Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 6, 2004, 3:17 AM CDT for Clay County, Pottawatomie County, Riley County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 3:17 AM CDT (08:17 UTC)
- Expired
- Jul 6, 2004, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Pottawatomie County, KS, Riley County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 060818 FFWTOP KSC027-149-161-061115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 317 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS POTTAWATOMIE COUNTY IN NORTHEAST KANSAS CENTRAL RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 615 AM CDT * AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS. RADAR ESTIMATED AMOUNTS OF TWO TO THREE INCHES. * LOCATIONS IMPACTED INCLUDE... RANDOLPH LOUISVILLE OLSBURG WESTMORELAND BLAINE WHEATON ONAGA RILEY RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3954 9722 3924 9719 3925 9612 3954 9616 $$
1 follow-up statement
000 WGUS73 KTOP 061041 FFSTOP KSC027-149-161-061115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 540 AM CDT TUE JUL 6 2004 ...FLASH FLOOD WARNING FOR CLAY AND RILEY COUNTIES HAVE BEEN CANCELLED... ...A FLASH FLOOD WARNING CONTINUES UNTIL 615 AM CDT FOR POTTAWATOMIE COUNTY... AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS AND THUNDERSTORMS OVER CENTRAL AND EASTERN POTTAWATOMIE COUNTY. ADDITIONAL RUNOFF MAY CAUSE FLOODING ACROSS PORTIONS OF SOUTHERN AND EASTERN POTTAWATOMIE COUNTY. LOCATIONS IMPACTED INCLUDE... BELVUE ST MARYS ST GEORGE BLAINE ONAGA OLSBURG WESTMORELAND EMMETT AT 530 AM...STATE HIGHWAY 24 WAS CLOSED DO TO FLOODING WEST OF ST MARYS. ADDITIONAL RAINFALL AND RUNOFF MAY CAUSE FLASH FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3954 9722 3924 9719 3925 9612 3954 9616 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:58 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 5, 9:58 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 958 PM CDT MON JUL 5 2004 .DISCUSSION... MCS/SQUALL LINE OVER CENTRAL NE AND WEST-CENTRAL KS WILL MOVE EAST-SOUTHEAST THROUGH THE NIGHT. I WILL UPDATE ZONES TO INCREASE POPS ACROSS THE WESTERN AND CENTRAL COUNTIES TO DEFINITE 80 POPS OR GREATER...THEN LIKELY ACROSS THE EASTERN COUNTIES. THE THUNDERSTORMS SHOULD MOVE INTO REPUBLIC COUNTY AROUND 1130 PM AND THEN MOVE EAST ACROSS THE FA THROUGH THE MORNING HOURS. A FEW OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG OUTFLOW WINDS. ILL LET THE NEXT SHIFT UPDATE SECOND PERIOD SINCE THE MOVEMENT OF THE MCS/SQUALL LINE IS A BIT FASTER THAN WHAT THE MODELS SHOW. I DID INCLUDE THE REMAINDER OF EAST-CENTRAL AND PORTIONS OF NORTHEAST KS IN THE FLASH FLOOD WATCH DUE TO EXPECTED HEAVY RAINFALL. I WILL UPDATE ZONES BY 1030 PM. PREVIOUS DISCUSSION ANOTHER SHORT WAVE CAN BE SEEN ON WATER VAPOR MOVING INTO THE NEB PANHANDLE AT 20Z. THIS WAVE HAS AIDED CONVECTION TO DEVELOP OVER THE HIGHER TERRAIN OF CO. THESE THUNDERSTORMS ARE EXPECTED TO CONGEAL INTO ANOTHER MCS AND MOVE ACROSS CENTRAL KS INTO SOUTHEAST KS. THE LATEST MESO ETA PROPAGATES THE MCS MORE SOUTHERLY ACROSS SOUTHWEST KS WHILE THE GFS BRINGS IT ACROSS EAST CENTRAL KS. HAVE FOLLOWED THE EARLIER VERSION OF THE ETA AND GFS THINKING THAT THE MCS WILL PROPAGATE MORE EAST SOUTH EASTERLY INTO CENTRAL AND SOUTHEAST KS OVER NIGHT AND TUESDAY MORNING. CORFIDI VECTORS WOULD SUPPORT THIS AND UPPER FLOW IS GENERALLY WEST SOUTHWEST. AS THE SHORTWAVE MOVES ACROSS...LAPSE RATES ARE EXPECTED TO STEEPEN AND SOME STRONG WINDS AND HAIL ARE POSSIBLE AGAIN TONIGHT SIMILAR TO LAST NIGHT. THE BIGGEST CONCERN THOUGH IS HEAVY RAIN FROM THE THUNDERSTORMS. PW/S ARE PROGGED TO BE 1.5 TO 1.75 INCHES WHICH WOULD SUPPORT RAINFALL RATES OF AN INCH PER HOUR. SOILS REMAIN RELATIVELY MOIST AND FLASH FLOOD GUIDANCE REFLECTS THIS. HAVE DECIDE TO ISSUE A FLOOD WATCH FOR NORTH CENTRAL AND EAST CENTRAL KS MAINLY FOR THE OVERNIGHT AND MORNING HOURS. EXPECT THE MCS TO STILL BE IN THE EASTERN HALF OF THE FORECAST AREA FOR A GOOD PORTION OF THE MORNING TUESDAY. INITIALLY TUESDAY NIGHT THROUGH FRIDAY LOOK TO DRY OUT WITH MODELS SHOWING SHORTWAVE RIDGING BUILDING OVER THE SOUTHERN AND CENTRAL PLAINS. HOWEVER THE RIDGE DOES NOT LOOK LIKE IT WILL BE ABLE TO COMPLETELY SUPPRESS PRECIP CHANCES. BOTH THE GFS AND ETA SHOW WEAK VORTICITY MAX ROUNDING THE RIDGE OR GETTING TRAPPED UNDERNEATH IT. WHILE THE PARADE OF MCS SHOULD BE OVER ISOLATED OR SCATTERED CONVECTION CAN NOT BE COMPLETELY RULED OUT. THE OTHER THING TO CONSIDER IS WARMING MID LEVEL TEMPS AND WHETHER THE ATMOSPHERE BECOMES CAPPED. HAVE INSERTED SLIGHT CHANCE POPS FOR WEDNESDAY NIGHT. MODELS SHOW WAA WITH ISENTROPIC UP GLIDE DEVELOPING ON THE BACK SIDE OF A WEAK SURFACE RIDGE. HAVE ONLY GONE WITH SLIGHT CHANCES FOR NOW BECAUSE THE ETA AND GFS DIFFER ON WHERE THE BEST LIFT DEVELOPS. BOTH ON THE THETA-E AND ISENTROPIC CHARTS...THE ETA IS FURTHER NORTH NEAR THE NEB/KS STATE LINE WHILE THE GFS DEVELOPS THE BEST LIFT ACROSS SOUTHERN KS. ALSO NOTICE THE RIDGE BRAKES DOWN THURSDAY AFTERNOON ACROSS THE SOUTHERN MS RIVER VALLEY AND INTO SOUTHERN MO. THERE MAY BE SOME DIURNAL SHOWERS OR THUNDERSTORMS DEVELOP IN EXTREME EASTERN KS UNDER THIS WEAKNESS IN THE RIDGE...BUT HAVE NOT INCLUDED ANY POPS JUST YET. THINK THAT MID LEVEL CAP /700MB TEMPS 10-12C/ SHOULD HOLD FOR THE MOST PART WITH NO SIGNIFICANT DYNAMICS TO BREAK IT AND ANY ACTIVITY SHOULD BE ISOLATED AT BEST AND MAINLY EAST FOR THE FORECAST AREA. HAVE LOWERED HIGHS TUESDAY AND LOWS TUESDAY NIGHT BY ABOUT 10 DEGREES ACROSS THE BOARD. THINK THAT CLOUD COVER AND PRECIP DURING THE MORNING WILL LIMIT HEATING ACROSS EAST CENTRAL KS. ADDITIONALLY MODELS SHOW FALLING THICKNESSES DURING THE DAY WITH CAA BEHIND THE MCS. WITH SKIES CLEARING OUT TUESDAY NIGHT...DRYER AIR MOVING IN SHOULD ALLOW MOST AREAS TO FALL INTO THE UPPER 50S WEDNESDAY MORNING. TEMPERATURES THEN WARM UP INTO THE LOWER 90S FOR THURSDAY AND FRIDAY. MODELS PROG 850 TEMPS INCREASING TO 18-21C BY THURSDAY WITH A THERMAL RIDGE DEVELOPING ACROSS WESTERN AND CENTRAL KS. SOUTHERLY WINDS AND DEWPOINTS IN THE MID TO UPPER 60S SHOULD HOLD OVERNIGHT LOWS TO AROUND 70 AS WELL. FOR FRIDAY THROUGH THE WEEKEND...SOUTHWESTERLY FLOW DEVELOPS WITH THE BULK OF THE WESTERLIES ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS. MODELS SHOW A FRONTAL BOUNDARY TRYING TO MOVE INTO KS BY SUNDAY...AND LOOK TO BE SLOWER THAN PREVIOUS RUNS. IT IS HARD TO ARGUE WITH THE SLOWER TIMING GIVEN THE SYNOPTIC PATTERN AND HAVE ADJUSTED POPS FOR THIS. OVERALL THINK CONVECTION SHOULD BE NOCTURNAL MAINLY SATURDAY NIGHT AND SUNDAY NIGHT. DO NOT HAVE A LOT OF CONFIDENCE IN THE EXACT TIMING OF THE FRONT AND HAVE RETAINED THE MAIN IDEA FROM THE PREVIOUS FORECAST WITH SLIGHT CHANCES ACROSS NORTH CENTRAL AND FAR NORTHEAST KS FRIDAY NIGHT WITH SLIGHT CHANCES SPREADING ACROSS THE REST OF THE FORECAST AREA SATURDAY. THERE IS SOME CONCERN ABOUT THE BOUNDARY STALLING OUT ACROSS NORTHERN OR CENTRAL KS FOR SUNDAY AND MONDAY. HAVE HELD ONTO POPS THROUGH SUNDAY NIGHT BUT HAVE LEFT MONDAY DRY FOR NOW WITH THE UNCERTAINTY IN WHERE THE FRONT WILL BE ON DAY 7. && .TOP...WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH 10 PM TONIGHT TO 6 AM TUESDAY FOR KSZ008-009-020-021-034-035. FLOOD WATCH 1AM TO NOON TUESDAY FOR KSZ022-036>038-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jul 5, 9:09 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 909 PM CDT MON JUL 5 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-061000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 909 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE SPREADING FROM PORTIONS OF NORTH CENTRAL KANSAS...SOUTHEAST ACROSS NORTHEAST KANSAS INTO EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS. WIND GUSTS AROUND 70 MPH AND LARGE HAIL COULD ACCOMPANY THE STRONGER STORMS. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. A FLOOD WATCH IS POSTED FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS SHOULD BE ONGOING TUESDAY MORNING ACROSS EAST CENTRAL KANSAS AND COULD STILL PRODUCE VERY HEAVY RAIN...LARGE HAIL AND STRONG WINDS BEFORE THEY COME TO AN END EARLY IN THE AFTERNOON TUESDAY. A FLOOD WATCH IS POSTED FOR PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS UNTIL NOON TUESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT. SOME MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS CHANCES CONTINUE FRIDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY EARLY TUESDAY MORNING OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN A HALF INCH. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 5, 10:13 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1013 PM CDT MON JUL 5 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-060900- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1013 PM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 572 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
Local storm report, Jul 6, 12:28 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1219 AM TSTM WND GST 6 N GLASCO 39.44N 97.84W
07/06/2004 65 MPH CLOUD KS TRAINED SPOTTER
&&
53Local storm report, Jul 6, 1:42 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0134 AM FLASH FLOOD 8 SSE JAMESTOWN 39.49N 97.80W
07/06/2004 CLOUD KS LAW ENFORCEMENT
COUNTY DISPATCHER REPORTED THAT A MOTORIST WITNESSED
WATER RUNNING OVER ROAD NEAR MACYVILLE.
&&
SMBLocal storm report, Jul 6, 2:08 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST 10 ESE BENNINGTON 38.98N 97.42W
07/06/2004 68 MPH OTTAWA KS TRAINED SPOTTER
68 MPH WIND GUST MEASURED BY DAVIS DCP 2 NE NILES
&&
SMBLocal storm report, Jul 6, 2:50 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0246 AM HAIL 3 N LOUISVILLE 39.29N 96.31W
07/06/2004 0.88 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 63 min |
| Jul 6, 12:50 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| Jul 6, 12:55 AM CDT | Flash Flood Warning | TOP | Cloud | 3 hr |
| Jul 6, 1:51 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 54 min |
| Jul 6, 1:58 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 62 min |
| Jul 6, 2:05 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 55 min |
| Jul 6, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 48 min |
| Jul 6, 3:05 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 40 min |
| Jul 6, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 46 min |
| Jul 6, 3:34 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 41 min |
| Jul 6, 3:55 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 50 min |
| Jul 6, 4:50 AM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.